Alert archive / Idaho / Tornado Warnings in 2007

Tornado Warning 1, NWS Pocatello, ID

August 18, 2007Bannock County, Idaho

NWS Pocatello, ID issued this tornado warning at Aug 18, 2007, 3:52 PM MDT for Bannock County, Idaho. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2007, 3:52 PM MDT (21:52 UTC)
Expired
Aug 18, 2007, 4:15 PM MDT
In force
23 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

County Bannock County, ID

The radar

The Pocatello radar (KSFX), 42 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.9 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2007-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2007-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-302 J/kg
Mixed-layer LCL
2435 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KPIH 182152
TORPIH
IDC005-182215-
/O.NEW.KPIH.TO.W.0001.070818T2152Z-070818T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
352 PM MDT SAT AUG 18 2007

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL BANNOCK COUNTY IN SOUTHEAST IDAHO...

* UNTIL 415 PM MDT

* AT 348 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED NEAR PORTNEUF...OR ABOUT 7 MILES SOUTHEAST OF
  POCATELLO...AND MOVING NORTHEAST AT 20 MPH.

* THIS TORNADIC STORM WILL BE NEAR...
  RURAL NORTHERN BANNOCK COUNTY AT 410 PM MDT
  THIS INCLUDES THE AREA AROUND PORTNEUF GAP

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO
WWW.WEATHER.GOV/POCATELLO FOR UPDATES ON THIS HAZARDOUS WEATHER
SITUATION.

LAT...LON 4291 11229 4285 11219 4276 11238 4280 11242
TIME...MOT...LOC 2152Z 228DEG 18KT 4282 11236

$$

MC
2 follow-up statements
000 
WWUS55 KPIH 182202
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
402 PM MDT SAT AUG 18 2007

IDC005-182215-
/O.CON.KPIH.TO.W.0001.000000T0000Z-070818T2215Z/
BANNOCK ID-
402 PM MDT SAT AUG 18 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM MDT FOR CENTRAL
BANNOCK COUNTY...

AT 354 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR PORTNEUF...OR
ABOUT 7 MILES SOUTHEAST OF POCATELLO...MOVING NORTHEAST AT 20 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

FOR MORE INFORMATION ON THIS SITUATION STAY TUNED TO NOAA WEATHER
RADIO...YOUR LOCAL MEDIA...OR BY LOGGING ON TO
WWW.WEATHER.GOV/POCATELLO.

LAT...LON 4291 11229 4285 11219 4276 11238 4280 11242
TIME...MOT...LOC 2202Z 228DEG 18KT 4285 11231

$$

MC
000 
WWUS55 KPIH 182213
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
414 PM MDT SAT AUG 18 2007

IDC005-182224-
/O.EXP.KPIH.TO.W.0001.000000T0000Z-070818T2215Z/
BANNOCK ID-
414 PM MDT SAT AUG 18 2007

...THE TORNADO WARNING FOR CENTRAL BANNOCK COUNTY EXPIRES AT 415 PM
MDT...

FOR MORE INFORMATION ON THIS SITUATION STAY TUNED TO NOAA WEATHER
RADIO...YOUR LOCAL MEDIA...OR BY LOGGING ON TO
WWW.WEATHER.GOV/POCATELLO.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
SATURDAY EVENING FOR SOUTHEAST IDAHO.

LAT...LON 4291 11229 4285 11219 4276 11238 4280 11242
TIME...MOT...LOC 2214Z 228DEG 18KT 4289 11225

$$

MC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this tornado warning went out at Aug 18, 10:12 AM MDT, 5 hours 40 minutes earlier.

Area forecast discussion, Aug 18, 10:12 AM MDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
1012 AM MDT SAT AUG 18 2007

.DISCUSSION...THE POTENTIAL FOR MORE THUNDERSTORMS WITH BRIEF
HEAVY RAIN...FREQUENT LIGHTNING...AND GUSTY WINDS CONTINUES TO
EXIST TODAY. THE LATEST SATELLITE...RADAR...AND SURFACE OBSERVATIONS
SUPPORT ANOTHER FLARE-UP OF CONVECTION THIS AFTERNOON AND EVENING.
THE STRONGEST CONVECTION WILL ONCE AGAIN BE FROM THE SNAKE RIVER
PLAIN SOUTHEAST AND EAST TO THE UTAH AND WYOMING BORDERS. BREEZY
TO WINDY CONDITIONS ARE A GOOD POSSIBILITY SUNDAY WITH THE PASSAGE
OF A COLD FRONT. CURRENT FORECAST HANDLES THESE TRENDS WELL...NO
UPDATES ARE PLANNED THIS MORNING.

CANTIN

&&

.PREV DISCUSSION... /ISSUED 401 AM MDT SAT AUG 18 2007/

DISCUSSION...

MOIST MONSOONAL FLOW CONTINUES ACROSS SOUTHEAST IDAHO THIS MORNING
WITH SURFACE DEW POINTS READING IN THE 50S IN MANY LOCATIONS.
RADAR SHOWS JUST A FEW SHOWERS SKIRTING THROUGH EXTREME SOUTHEAST
IDAHO AS OF 08Z. SATELLITE SHOWS CLOUD COVER EXTENDING BACK INTO
NEVADA. 80KT UPPER JET WILL BE MOVING THROUGH THE AREA TODAY. THIS
WILL PUSH THE DEEPER LAYER MOISTURE OFF TO THE EAST.
HOWEVER...THERE IS STILL ENOUGH MOISTURE AROUND TODAY TO PRODUCE
THUNDERSTORMS...MAINLY IN THE AFTERNOON. ALTHOUGH AM NOT AS
CONFIDENT IN AREAL COVERAGE DUE TO THE DISPLACEMENT OF THE DEEP
LAYER MOISTURE.  THERE IS A LARGE PRECIPITABLE WATER GRADIENT
ACROSS THE REGION THIS AFTERNOON WITH VALUES AROUND 0.25 INCH IN
THE CENTRAL MOUNTAINS TO OVER AN INCH IN THE SNAKE
PLAINS...SOUTHERN AND EASTERN HIGHLANDS. AS A RESULT...DRY THUNDER
WILL PREVAIL OVER THE CENTRAL MOUNTAINS TODAY WITH WET
THUNDERSTORMS ELSEWHERE. AS DRY AS CONDITIONS HAVE BEEN...THERE
HAVE BEEN FIRE STARTS AROUND THE WET THUNDERSTORMS AS WELL. AS A
RESULT...WILL EMPHASIZE FREQUENT LIGHTNING IN THE FORECAST FOR
TODAY. AS FAR AS MAX TEMPS GO...WILL FORECAST ABOVE GUIDANCE TODAY
AND CLOSER TO YESTERDAYS OBSERVED VALUES. THINK GUIDANCE MAY BE
TOO COOL POSSIBLY DUE TO CLOUD COVER. MUCH OF THESE STORMS WILL
DIMINISH THIS EVENING WITH THE LOSS OF AFTERNOON HEATING. SOME OF
THE MORE ROBUST STORMS TODAY COULD HAVE STRONG GUSTY WINDS AS WAS
THE CASE YESTERDAY.

ON SUNDAY...THE BETTER DEEP LAYER MOISTURE WILL BE EAST OF THE
REGION. A COLD FRONT WILL BE MOVING THROUGH THE REGION ALONG WITH
AN UPPER LEVEL TROUGH. THIS SYSTEM WILL LIKELY INTERACT WITH THE
LINGERING LOW LEVEL MOISTURE AND PRODUCE SOME ISOLATED AFTERNOON
THUNDERSTORMS MAINLY IN THE MOUNTAIN AREAS.

ON MONDAY...COOLER AIR WILL BE ADVANCING INTO THE REGION AS THE
UPPER FLOW BECOMES MORE ZONAL ACROSS THE NORTHWEST U.S. A +110KT
JET WILL BE BLOWING THROUGH THE IDAHO PANHANDLE AND MONTANA. AS
THIS JET MOVES THROUGH THE AREA MONDAY AFTERNOON THROUGH TUESDAY
MORNING...THERE IS A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS
IN THE CENTRAL MOUNTAINS AND FOR AREAS NEAR THE MONTANA BORDER.

IN THE EXTENDED...MAINLY COOLER AND DRY CONDITIONS WILL PREVAIL AS
THE FLOW IS EXPECTED TO REMAIN ZONAL ACROSS THE REGION WITH NO
SIGNIFICANT SYSTEMS IN SIGHT.

VALLE

AVIATION...THUNDERSTORMS AND SHOWERS AGAIN THIS AFTERNOON FOR THE
THREE VALLEY AIRPORTS WILL BE THE MAIN FORECAST PROBLEM.  KSUN WILL
HAVE ISOLATED -TSRA IN THE VICINITY BUT MUCH LESS LIKELY TO DEVELOP
HEAVY RAIN SHOWERS.  EXPECT WIND SHIFT TODAY AS WEAK SHORTWAVE PASSES
THROUGH CENTRAL IDAHO AND SOUTHWEST MONTANA.  MESSICK

FIRE WEATHER...SUBTROPICAL MOISTURE AND UNSTABLE AIR WILL CONTINUE
TO LINGER OVER THE SOUTHEASTERN HALF OF THE FORECAST AREA AS
EVIDENCED BY PRECIPITABLE WATER IN EXCESS OF 1.00 INCH MAXIMUM.
HOWEVER...OVER THE CENTRAL IDAHO MOUNTAINS THE PW GRADIENT DROPS TO
BELOW 0.25 INCH IN WHAT IS CERTAINLY GOING TO BE A COMPLICATED
SITUATION TODAY AND THIS EVENING.  A WEAK SHORTWAVE MOVING THROUGH
THE CENTRAL IDAHO MOUNTAINS WILL ALSO GENERATE ENOUGH WIND AND BRING
ENOUGH DRY AIR TO DRIVE HUMIDITY AND WIND INTO CRITICAL FIRE WEATHER
THRESHOLDS.  THUS HAVE UPGRADED FIRE WEATHER WATCH TO A WARNING AND
EXPANDED THE AREA TO INCLUDE THE NORTHERN SAWTOOTH NF.  WIND WILL BE
STRONG AGAIN ON SUNDAY AS A SHORTWAVE VIGOROUS ENOUGH TO BREAK DOWN
THE UPPER LEVEL RIDGE OF THE PAST FEW WEEKS.  MORE ZONAL FLOW WILL
MEAN WINDIER CONDITIONS FOR THE REMAINDER OF THE PERIOD...BUT COOLER
TEMPERATURES MAY OFFSET THE WINDS AND KEEP HUMIDITY NEAR CRITICAL
THRESHOLDS.  MESSICK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR IDZ405>407.

&&
Hazardous weather outlook, Aug 18, 10:15 AM MDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
1015 AM MDT SAT AUG 18 2007

IDZ017>025-031-032-191045-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
1015 AM MDT SAT AUG 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT MUCH OF THE REGION
TODAY. STRONG GUSTY WINDS AND FREQUENT LIGHTNING MAY ACCOMPANY SOME
OF THESE STORMS. A RED FLAG WARNING IS IN EFFECT FOR PORTIONS OF THE
CENTRAL MOUNTAINS FOR LOW HUMIDITY AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN SUNDAY AND
MONDAY. A COLD FRONT WILL SPREAD WINDY CONDITIONS TO MOST LOCATIONS
SUNDAY...WITH WIND ADVISORY WINDS OF 30 TO 39 MPH SUSTAINED NOT OUT
OF THE QUESTION. THESE GUSTY WINDS WILL AFFECT MOST LOCATIONS WITH
THE EXPOSED AREAS OF THE SNAKE RIVER PLAIN SEEING THE BEST CHANCE.
IN ADDITION...GUSTY WINDS AND PERSISTENT DRY CONDITIONS MAY LEAD TO
A PERIOD OF CRITICAL FIRE WEATHER CONDITIONS SUNDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:55 AM MDTRed Flag WarningPIH17 hr
Aug 18, 1:05 PM MDTFire Weather WatchPIHBannock, Bear Lake, Bingham, Bonneville, Butte, Caribou and 9 more15 hr
Aug 18, 3:18 PM MDTSevere Thunderstorm WarningPIHBannock, Power27 min
Aug 18, 3:38 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville52 min
Aug 18, 3:42 PM MDTSevere Thunderstorm WarningPIHBannock33 min
Aug 18, 4:09 PM MDTSevere Thunderstorm WarningPIHBannock, Caribou51 min
Aug 18, 4:21 PM MDTSevere Thunderstorm WarningPIHBonneville, Teton25 min
Aug 18, 4:47 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville28 min
Aug 18, 5:02 PM MDTSevere Thunderstorm WarningPIHBannock, Bear Lake, Caribou, Franklin, Oneida28 min
Aug 18, 5:10 PM MDTSevere Thunderstorm WarningPIHBonneville35 min
Aug 18, 5:28 PM MDTSevere Thunderstorm WarningPIHBear Lake, Caribou, Franklin19 min

Nearby

Tornado Warnings in Idaho, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.